Heart-failure risk increased after adjuvant trastuzumab for breast cancer

By Will Boggs MD

NEW YORK (Reuters Health) - 28/2/2019

The long-term risk of heart failure nearly doubles after adjuvant chemotherapy with trastuzumab in breast cancer patients, according to a retrospective cohort study.

"The period of trastuzumab-related cardiotoxicity might be prolonged after end of the treatment period, but still the overall prognosis after HER2-positive breast cancer is significantly better with trastuzumab treatment," Dr. Ann Banke from Odense University Hospital, in Denmark, told Reuters Health by email.

Trastuzumab, a monoclonal antibody directed against HER2, significantly improves survival in women with HER2-positive breast cancer. But it is also associated with asymptomatic left ventricular dysfunction with reduced left ventricular ejection fraction (LVEF) or symptomatic heart failure.

As many as 2% of patients develop symptomatic heart failure within the first two years after treatment initiation, Dr. Banke and colleagues note in the February 25 issue of JACC: Heart Failure. The risk beyond two or three years remains uncertain.

The team used data from the Danish National Patient Registry and linked databases to evaluate the long-term risk of clinical heart failure after adjuvant chemotherapy with or without trastuzumab in women with early-stage breast cancer.

During a median follow-up of 5.4 years, mortality was similar in the chemotherapy-plus-trastuzumab group (14.5%) and in the chemotherapy-only group (15.3%, P=0.67).

The incidence of heart failure was 5.3 cases per 1,000 patient-years in the chemotherapy-plus-trastuzumab group versus 1.4 per 1,000 patient-years in the chemotherapy-only group, a significant difference.

The incidence of heart failure was higher among women treated with trastuzumab both within the first 18 months after the diagnosis of breast cancer (11.8 cases per 1,000 patient-years) and beyond 18 months (2.9 cases per 1,000 patient-years), compared with women not treated with trastuzumab (1.3 and 1.4 cases per 1,000 patient-years, respectively).

Still, the cumulative incidence of heart failure after nine years was only 3.3% in the chemotherapy-plus-trastuzumab group and 1.3% in the chemotherapy-only group.

In adjusted analyses, trastuzumab treatment was associated with a 3.61-fold higher risk of any heart failure (P<0.0001), a 8.69-fold higher risk of early heart failure (P<0.0001) and a 93% higher risk of late heart failure (P=0.01)).

"With a well-known increased risk of heart failure during treatment with trastuzumab, I think the current clinical practice with imaging-guided surveillance of myocardial function during treatment is appropriate," Dr. Banke said. "The results from this study support an increased awareness of symptoms from decreased heart function during the years after treatment, especially in patients with other cardiac risk factors."

"Elevated hazard ratios for heart failure (HF) in women treated with trastuzumab and chemotherapy confirm previous reports that addition of trastuzumab leads to higher HF risk," writes Dr. Ana Barac from MedStar Washington Hospital Center, in Washington, D.C., in a linked editorial. "The absolute risk is low, however, particularly in younger women, and is significantly outweighed by the cancer survival benefit of trastuzumab in patients with HER2-positive disease."

"The American Society of Clinical Oncology Guidelines on Cardiac Dysfunction recommend a single echocardiogram within 1 year of completion of this regimen, an approach that may help identify patients with asymptomatic decreases in LVEF and who may be at risk for clinical HF event," she notes. "Adherence to this recommendation is low and points to the importance of increasing awareness of cardiac risks in breast cancer survivors in the oncology community."

"As complexities of oncology treatments continue to evolve, cardiac safety investigations need to be included in clinical trials and incorporated within relevant and comparable clinical oncology regimens in cohort studies," her editorial concludes. "Only then will they start to fulfill the promise of providing estimates of cardiac risk and oncology benefit to guide clinical decision-making."

Dr. Anthony F. Yu from Memorial Sloan Kettering Cancer Center, in New York City, who recently evaluated cardiac outcomes of trastuzumab therapy in women with HER2-positive breast cancer and reduced LVEF, told Reuters Health by email, "The study by Banke et al. confirms the increased risk of HF associated with trastuzumab-based chemotherapy regimens. Despite this increase in HF risk, the study importantly found no difference in cancer or cardiovascular-related mortality before or after 18 months in the HER2-positive group treated with trastuzumab compared to the HER2-negative group. These results provide reassurance that the benefit of targeted-HER2 therapy outweighs the potential HF risk."

"All breast cancer survivors treated with cardiotoxic cancer therapy should receive treatment for modifiable cardiovascular risk factors in order to minimize the risk of late cardiotoxicity," he said. "Further research is needed to better identify which patients are at increased risk for early or late HF from trastuzumab, and in this high-risk patient population more frequent surveillance or application of advanced imaging techniques (e.g., speckle tracking strain) during and after trastuzumab may be of benefit."

Dr. Yu added, "Anthracycline chemotherapy is a well-recognized risk factor for trastuzumab cardiotoxicity. In patients at increased risk for cardiotoxicity, use of other cardiotoxic cancer therapies such as anthracyclines should be minimized in order to reduce the risk of HF, especially when alternative treatment regimens are not anticipated to significantly affect cancer outcomes."

SOURCE: https://bit.ly/2VoOpLW and https://bit.ly/2SwwzVo

JACC Heart Fail 2019.

Subscribe for free ›

Stay up-to-date with Medicom. Subscribe to the Medicom Conference Reports and newsletter.

About us ›

Medicom provides the highest quality medical information and tools to international medical professionals.